Wyoming, 2015High Wind in Wyoming, November 1, 2015
November 1, 2015 · NWS RIW · 1 event in 1 county or zone
Strong northwest wind aloft coupled with a favorable atmosphere near mountaintop-level set the stage for another mountain wave near Clark. Very strong winds in excess of hurricane force blew in a narrow band near the foothills of the Absaroka Range during the early morning hours of Sunday, November 1.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwest wind aloft coupled with a favorable atmosphere near mountaintop-level set the stage for another mountain wave near Clark. Very strong winds in excess of hurricane force blew in a narrow band near the foothills of the Absaroka Range during the early morning hours of Sunday, November 1. The strongest gust was 88 mph at 0215MST, with multiple gusts exceeding 70 mph over about a 5-hour period. Other mesonet stations in Clark and along State Highway 120 south of Clark registered peak gusts around 60 mph between about 0400 and 0500MST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Oct 31, 10:47 PM MST, 2 hours 43 minutes earlier.
Area forecast discussion, Oct 31, 10:47 PM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1147 PM MDT SAT OCT 31 2015
.SHORT TERM...TONIGHT THROUGH SUNDAY (ISSUED AT 316 PM MDT)
FIRST FOR THE ALL IMPORTANT HALLOWEEN NIGHT FORECAST. FOR THE KIDS
TRICK OR TREATING...IT DOES LOOK DRY AND MILD. HOWEVER...IT WILL BE
WINDY ACROSS THE USUAL AREAS LIKE ROCK SPRINGS TO CASPER AND IN THE
LEE OF THE ABSAROKAS SO HOLD ON TO ANY HATS. FOR THE BIGGER KIDS
GOING OUT LATER...IT LOOKS MAINLY DRY WITH COOLER TEMPERATURES.
THE WIND SHOULD DECREASE A BIT WITH THE LOSS OF DAYTIME HEATING
BUT IT WILL STILL BE BREEZY TO WINDY IN A LOT OF AREAS.
A FAIRLY SIMILAR SITUATION TO YESTERDAY IN THAT THE MAJOR ISSUES
THROUGH THE SHORT TERM ARE WIND EAST OF THE DIVIDE AND RAIN AND SNOW
TO THE EAST. AS FOR WEST OF THE DIVIDE...RADAR CONTINUES TO SHOW
SOME RAIN AND SNOW FALLING..ESPECIALLY ACROSS THE NORTHWEST. SNOW
LEVELS HAVE RISEN FAIRLY HIGH HOWEVER...AROUND 7500 TO 8000 FEET AS
OF AROUND NOON. WE EXPECT THE BEST SNOW TO BE THIS AFTERNOON BEFORE
THE OFFENDING SHORTWAVE MOVES OUT AND THE SHOWERS TAPER OFF LATER
THIS EVENING AND INTO TONIGHT. LIKE YESTERDAY...AMOUNTS SHOULD
REMAIN BELOW ADVISORY CRITERIA. BY SUNDAY...ANOTHER WAVE WILL DROP
IN COMBINED WITH SOME WARM ADVECTION TO PRODUCE ANOTHER SHOT OF RAIN
AND SNOW SHOWERS ACROSS NORTHWESTERN WYOMING. AND...LIKE TODAY...THE
AIRMASS SHOULD REMAIN FAIRLY WARM SO SNOW LEVELS SHOULD REMAIN
RELATIVELY HIGH. THERE WILL ALSO BE GUSTY WINDS AROUND AS WELL WITH
THE PRESSURE GRADIENT REMAINING TIGHT...ESPECIALLY ACROSS SOUTHERN
AREAS.
MEANWHILE...FURTHER EAST THE CONCERN CONTINUES TO BE THE WIND. SO
FAR TODAY...THE WIND HAS BEHAVED FOR THE MOST PART WITH A SPECIAL
WEATHER STATEMENT COVERING THINGS FAIRLY WELL. HOWEVER...THE USUAL
PROBLEM CHILD...CLARK...HAS HAD SOME GUSTS OVER 50 MPH. GIVEN THE
POTENTIAL FOR ANOTHER MOUNTAIN WAVE AND 700 MILLIBAR WINDS EXPECTED
TO RISE ABOVE 60 KNOTS ONCE AGAIN...WE WILL HOIST ANOTHER HIGH WIND
WARNING FOR THE CODY FOOTHILLS FOR LATER THIS AFTERNOON THROUGH
TONIGHT. AS FOR DUBOIS...THE 700 MILLIBAR WINDS ARE NOT QUITE LINED
UP CORRECTLY FOR THE STRONGEST WINDS. HOWEVER...FOR REASONS SO
ELOQUENTLY WRITTEN BY COLLEAGUE KELLY ALLEN LAST NIGHT...WE WILL
CONTINUE THE WARNING THIS AFTERNOON. ELSEWHERE...IT WILL BE WINDY
BUT PROBABLY NOT HIGH WIND...ALTHOUGH AN ISOLATED GUST TO AROUND 58
MPH CAN NOT BE RULED OUT IN PLACES LIKE OUTER DRIVE IN CASPER. THE
OTHER STORY WILL BE FOR ANOTHER DAY OF VERY WARM TEMPERATURES WITH
HIGHS IN THE 60S FAIRLY WIDESPREAD ACROSS THE LOWER ELEVATIONS.
.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY
PATTERN CHANGE IS STILL UNDERWAY AS WE TRANSITION FROM A LONGWAVE
RIDGE OVER THE WEST TO LONGWAVE TROUGH THAT LOOKS TO PERSIST
THROUGH THE UPCOMING WEEK IF NOT LONGER. APPROACHING TROUGH/LOW MOVING
TOWARDS THE WRN B.C. COAST WILL START MOVING MORE SE AS THE
UPSTREAM RIDGE BUILDS. THE LEADING EDGE OF THE BAROCLINIC BOUNDARY
WITH POSSIBLE JET SUPPORT FROM EXITING JET AND NEW APPROACHING JET
WILL PROBABLY ARRIVE LATE SUNDAY NIGHT OR TOWARDS SUNRISE MONDAY
IN THE FAR SW/WCNTRL AREAS AND THEN INCREASE IN COVERAGE AND LIFT
NWD DURING THE DAY. INTENSIFYING SURFACE LOW OVER NRN UT WILL MOVE
INTO SWRN IF NOT THE FAR WESTERN PARTS OF CENTRAL WYO LATE MONDAY.
WEAK PASSING WAVE TO THE NORTH COMBINED WITH THIS SURFACE LOW WILL
DEVELOP A WEAK NLY FLOW WITH SOME UPSLOPE IN THE FAR NORTH.
POSSIBLY STRONG ENOUGH WITH COLD AIR POOLING ALONG THE CODY
FOOTHILLS TO WORRY ABOUT SNOW AS EARLY AS MONDAY MORNING. GUIDANCE
TEMPS ARE KEEPING IT TOO WARM BUT IF THE PCPN HITS BY SUNRISE
MONDAY...IT WILL DEFINITELY HAVE TO BE WATCHED. OUT WEST...SNOW
WILL BE WIDESPREAD ON MONDAY IN THE FOOTHILLS AND MOUNTAINS WITH
THE VALLEYS A TOUGH CALL. MODERATE TO HEAVY PCPN EARLY ENOUGH
MONDAY COULD GET THE STAR AND JACKSON VALLEYS CHANGING OVER TO
SNOW AND KEEPING THEM SNOW DURING THE DAY. ANY GAP IN PCPN OF
DEPICTION LIKE THE NAM SHOWS WITH THE BAROCLINIC BOUNDARY LIFTING
NWD DURING THE DAY SHUTTING DOWN PCPN WOULD NOT BE FAVORABLE.
KEEPING PCPN GOING MONDAY WITH SNOW IN THE MORNING...CHANGING TO A
MIXTURE IN THE VALLEYS IN THE AFTERNOON. TOUGH CALL. THIS INITIAL
SHORTWAVE WEAKENS AS THE MORE DOMINANT SRN PART OF THE TROUGH
COMES INTO PLAY MONDAY NIGHT AND TUESDAY. MODELS VARY
SIGNIFICANTLY ON THE TRACK OF THIS MAIN UPPER LOW WITH MOST TAKING
IT ACROSS NWRN WYOMING ON TUESDAY WHILE THE GFS AND 12Z NAM WHERE
TRACKING IT A LITTLE FURTHER EAST AND MORE FAVORABLE FOR PARTS OF
CENTRAL WYOMING FOR COLD PCPN TUESDAY INTO TUESDAY EVENING. 18Z
NAM HAS TRENDED TOWARDS THE GEM AND ECMWF OVER WITH THE MID LEVEL
CIRCULATION BEING OVER NWRN WYO TUESDAY AFTERNOON. THE NAM IS
STILL KEEPING THE SURFACE LOW OVER SRN WYO ON TUESDAY. COLDER AIR
USHERED IN WITH THIS TROUGH TUESDAY WITH SNOW TO THE VALLEY FLOOR
OUT WEST AND LIKELY ABOVE 5K OR SO IN NCNTRL WYO. RAIN MAY ALSO
CHANGE OVER TO SNOW IN PARTS OF CENTRAL WYOMING...ESPECIALLY
AROUND THE LANDER FOOTHILLS TO DUBOIS TUESDAY AND POSSIBLY ACROSS
THE BASIN FOR A LITTLE EITHER LATE IN THE AFTERNOON OR EARLY
EVENING. A LOT WILL DEPEND ON THE CIRCULATION LOCATION. PCPN
CONTINUES IN THE NORTH HALF TUESDAY NIGHT BEFORE DECREASING. COLD
TROUGH SWINGS ACROSS WEDNESDAY NIGHT WITH A CHANCE OF LIGHT SNOW
OR FLURRIES...MAINLY MTNS AND SOUTH. COLD NW FLOW THURSDAY AHEAD
OF ANOTHER POTENTIAL SEWD MOVING SHORTWAVE FOR FRIDAY. GENERAL
CONSENSUS WITH THE MODELS IS FOR THE BRUNT OF THE ENERGY TO MOVE
JUST EAST OF US BUT STILL CLOSE ENOUGH TO PRODUCE AT LEAST MTN
SNOW SHOWERS FRIDAY. WITH MEAN TROUGH STILL IN THE BIG
PICTURE...WE'LL STILL HAVE TO WATCH THAT THIS WAVE DOESN'T END UP
A LITTLE FURTHER WEST WITH TIME GIVING MORE OF THE AREA A CHANCE
OF SNOW. OTHERWISE...THE MILD OCTOBER WEATHER GIVES WAY TO A MUCH
COLDER AND UNSETTLED EARLY NOVEMBER. AN SPS IS BEING ISSUED TO PUT
SOME PRELIMINARY SNOWFALL AMOUNTS IN FOR THE WEST OVER TO THE CODY
FOOTHILLS MONDAY INTO TUESDAY.
&&
.AVIATION.../06Z ISSUANCE
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD. KCOD AND
KCPR ARE TO HAVE THE GUSTY WIND THROUGH SUNDAY. A GUSTY WIND AT KRIW
AND KLND SUNDAY AFTERNOON. THE WIND WILL DECREASE AFTER 01Z MONDAY.
THE STRONG WIND ALOFT OVER WY WILL CONTINUE THROUGH SUNDAY NIGHT.
SOME MOUNTAIN WAVE ACTIVITY WILL RESULT AND AREAS OF MOUNTAIN
TURBULENCE AND SOME LLWS ON THE LEE SIDE OF MOUNTAIN RANGES CAN BE
EXPECTED. PLEASE SEE THE AVIATION WEATHER CENTER FOR THE LATEST
TURBULENCE FORECAST.
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
MVFR CONDITIONS WILL OCCUR OVER NW WY WITH SOME IFR CONDITIONS
THROUGH SUNDAY NIGHT. THIS WILL INCLUDE THE KJAC TERMINAL SITE. RAIN
AND MOUNTAIN SNOW WILL DEVELOP BY 12Z IN NW WY AND CONTINUE INTO
SUNDAY NIGHT. IN SOUTHWEST WY...VFR CONDITIONS WILL OCCUR THROUGH
15Z. THEN VFR TO MVFR CONDITIONS WILL OCCUR AFTER 15Z THROUGH 06Z
MONDAY. SCATTERED RAIN SHOWERS WILL DEVELOP AFTER 18Z SUNDAY IN SW
WY WITH SNOW IN THE HIGHER MOUNTAINS. A GUSTY WIND WILL OCCUR MAINLY
AFTER 17Z SUNDAY UNTIL 01Z MONDAY AT THE THREE TERMINAL SITES IN SW
WY. EXPECT MOUNTAIN TURBULENCE DUE TO THE STRONG WIND ALOFT. PLEASE
SEE THE AVIATION WEATHER CENTER FOR THE LATEST ICING AND TURBULENCE
FORECAST FOR WESTERN WY.
&&
.FIRE WEATHER...
A SERIES OF UPPER LEVEL DISTURBANCES WILL BRING A CONTINUED CHANCE
OF SHOWERS TO AREAS WEST OF THE DIVIDE...ESPECIALLY ACROSS
NORTHWESTERN WYOMING THROUGH MONDAY. DRY AND WINDY WEATHER WITH
ABOVE NORMAL TEMPERATURES WILL CONTINUE EAST OF THE DIVIDE THROUGH
THE WEEKEND. HOWEVER...RELATIVE HUMIDITY IS EXPECTED TO REMAIN ABOVE
CRITICAL LEVELS. THE CHANCE FOR A WETTING RAIN AND SNOW BECOMES MORE
LIKELY WEST OF THE DIVIDE FOR MONDAY AND FOR MOST AREAS ON
TUESDAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 AM MST SUNDAY FOR WYZ003.
HIGH WIND WARNING UNTIL 5 AM MST SUNDAY FOR WYZ016.
&&
SHORT TERM...HATTINGS
LONG TERM...SKRBAC
AVIATION...AR
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Oct 31, 1:59 PM MST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
259 PM MDT SAT OCT 31 2015
WYZ001>020-022>030-012100-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
259 PM MDT SAT OCT 31 2015
...HIGH WIND WARNING FOR THE CODY FOOTHILLS AND UPPER WIND RIVER
BASIN THROUGH 5AM SUNDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TONIGHT
STRONG WINDS WITH WIND GUSTS OVER 60 MPH ARE LIKELY ALONG THE
CODY FOOTHILLS AND UPPER WIND RIVER BASIN THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUNDAY...GUSTY WEST WINDS CONTINUE ACROSS MUCH OF THE AREA WITH
STRONGEST WINDS IN THE MOUNTAINS. MORE SNOW POSSIBLE ACROSS THE
NORTHWEST WITH ACCUMULATION POSSIBLE ABOVE 8000 FEET.
SUNDAY NIGHT AND MONDAY... A COLD FRONT WILL BRING INCREASING
RAIN AND SNOW ACROSS THE WEST SUNDAY NIGHT WITH SNOW LEVELS
LOWERING TO VALLEY FLOORS BY SUNDAY EVENING..
TUESDAY AND WEDNESDAY...A CANADIAN COLD FRONT WILL SPREAD AREAS OF
SNOW AND COLDER TEMPERATURES SOUTH ACROSS CENTRAL WYOMING TUESDAY
MORNING. AREAS OF SNOW WILL CONTINUE INTO WEDNESDAY WITH THE
HEAVIEST SNOW POSSIBLE TUESDAY AND TUESDAY NIGHT...ESPECIALLY IN
UPSLOPE FAVORED AREAS OR ALONG NORTH AND EAST FACING SLOPES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS AND WIND GUSTS OVER
55 MPH AS WELL AS ANY WIND DAMAGE. THANK YOU.
High Wind, Cody Foothills
- When
- November 1, 1:30 AM MST to 7:30 AM MST
- Where
- Cody Foothills forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
The wind prone areas near Clark had several wind gusts past 58 mph. The maximum wind gust was 88 mph to the west of Clark at 0215MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in California, November 1 to 2, 2015$1.0 million · 52 kt wind · 3 events
- Tornado and Flash Flooding in Florida, November 1 to 2, 2015$101,000 · EF1 · 10 events
- Tornadoes in Georgia, November 1 to 2, 2015$67,000 · EF0 · 4 events
- Flood in Texas, November 1 to 4, 2015$25,000 · 1 event
- Flash Flood and Damaging Wind in Alabama, November 1, 2015$20,000 · 61 kt wind · 2 events
- High Wind in Wyoming, November 1, 201556 kt wind · 13 events
- Dense Fog in Kentucky, November 1 to 2, 201512 events
- Drought in California, November 1 to 30, 201511 events
- Dense Fog in Missouri, November 1 to 2, 201511 events
- Drought in New Jersey, November 1 to 30, 201510 events
- High Wind in New York, November 1, 2015$15,000 · 65 kt wind · 1 event
- Dense Fog in Indiana, November 1 to 2, 20156 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603516.